Pennsylvania, 2013Flash Flood and Debris Flow in Pennsylvania, August 28, 2013
August 28, 2013 · NWS PBZ · 22 events in 6 counties and zones
A shortwave crossing the region helped support for the development of showers and thunderstorms a few of which became severe. However, the bigger threat was heavy rain, as there was plenty of low level moisture to support one to two inch an hour rain rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave crossing the region helped support for the development of showers and thunderstorms a few of which became severe. However, the bigger threat was heavy rain, as there was plenty of low level moisture to support one to two inch an hour rain rates. Once cell in particular produced 3+ inches of rain as it slowly moved southward across Venango, Indiana, Westmoreland, and Armstrong counties in Pennsylvania and Garrett county in Maryland. The towns along the Kiskiminetas River; Apollo, Vandergrift, and Gilpin were hit particularly hard by flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 28, 9:29 AM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 28, 9:29 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1029 AM EDT WED AUG 28 2013
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL BE
EXPECTED THROUGH THE AFTERNOON AS AN UPPER LEVEL DISTURBANCE
PUSHES A FRONT SOUTHEASTWARD ACROSS THE REGION. HIGH PRESSURE
BUILDS OVERHEAD FOR THE REST OF THE WORK WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AN UPDATE WAS MADE TO ADDRESS THE NEWLY ISSUED FLASH FLOOD WATCH
FOR PRESTON...TUCKER...GARRETT...AND THE WESTMORELAND/FAYETTE
RIDGES THROUGH THIS EVENING. THESE COUNTIES HAVE ALREADY RECEIVED
TWO TO THREE INCHES OF RAIN FROM THE SYSTEM OVERNIGHT...BRINGING
THEM CLOSE TO FLASH FLOOD GUIDANCE ALREADY. WITH THE HRRR AND
OTHER HI RES MODELS SUGGESTING THAT ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL REDEVELOP ALONG THE BOUNDARY PROGGED TO CROSS
BY EARLY AFTERNOON...FELT IT BEST TO ADDRESS THIS WITH A WATCH.
CONTINUED TO CARRY LIKELY POPS FOR THE COUNTIES IN NORTHERN PA
THROUGH THIS AFTERNOON WITH THE SHORTWAVE AND SURFACE LOW MOVING
SLOWLY SOUTHEASTWARD. WITH PWAT VALUES REMAINING CLOSE TO THE 2
INCH RANGE...IT IS NOT OUT OF THE QUESTION THAT THERE COULD
LOCALIZED FLOODING ISSUES. BUT SINCE THESE AREAS WERE NOT PRIMED
WITH RAINFALL FROM YESTERDAY AFTERNOON...OPTED TO LEAVE THEM OUT
OF A WATCH AT THIS TIME.
CONDITIONS SHOULD IMPROVE BY LATE THIS AFTERNOON AS THE WEAK FRONT
DEPARTS SOUTHWARD. WEAK HIGH PRESSURE WILL BUILD OVERHEAD
OVERNIGHT.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
NORTHWEST FLOW ALOFT WILL REMAIN IN PLACE WHILE WEAK SURFACE RIDGE
KEEPS REGION DRY THROUGH THE PERIOD. WHILE DEW POINTS WILL BE
LOWER THAN TODAY...THEY WILL REMAIN ABOVE 60F FOR THE MOST PART
WITH TEMPERATURES RUNNING NEAR 5 DEGREES ABOVE AVERAGE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SHWR AND TSTM CHCS BEGIN TO INCRS AGAIN FRI NGT AND SAT AS A WRMFNT
APPRCHS FM THE SW. THE FNT SHOULD SHIFT NE ON SUN...HOWEVER SCT
CNVCTN IS STILL PSBL ESP IN THE AFTN. A CDFNT IS PROGGED TO MOVE
THRU ON MON WITH THE BEST CHC FOR SHWRS AND TSTMS. DRY WEA AND HIGH
PRES RTN AFT FROPA. TEMPS EXPD TO BE ABV SEASONAL AVGS UNTIL THE MON
CDFNT PASSAGE BRINGS A LTL BLO AVG TEMPS.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
AMPLE MOISTURE COMBINED WITH AN APPRCHG FRONTAL BNDRY WL CONT TO
BRING MVFR/ISOLD IFR IN SHWRS AND ISOLD TSTMS TO THE AREA THRU THE
MRNG. AS MOISTURE BEGINS TO SHIFT SWD...EXP AN END TO THE MORE
WDSPRD SHWRS GRDLY FM N-S...HOWEVER SCT SHWRS OR A TSTM WL STILL BE
PSBL INTO THE AFTN. SKIES SHOULD CLR OUT THIS EVE HOWEVER OVRNGT
MVFR/IFR FG IS EXPD TO DVLP.
.OUTLOOK.../THURSDAY THROUGH SUNDAY/...
VFR RTNS THU AND FRI WITH BLDG HIGH PRES. RSTRNS IN SHWRS/TSTMS ARE
PSBL SAT AND SUN AS A WRMFNT APRCHS AND MOVES THRU.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ001.
OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR PAZ074-076.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ023-041.
&&
Hazardous weather outlook, Aug 28, 9:10 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1010 AM EDT WED AUG 28 2013
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-291415-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
1010 AM EDT WED AUG 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-PAZ074-076-WVZ023-041-291415-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
1010 AM EDT WED AUG 28 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ007>009-013>016-020>023-029-031-073-075-WVZ021-022-291415-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-
MARION-MONONGALIA-
1010 AM EDT WED AUG 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
RAINFALL IN SHOWERS AND THUNDERSTORMS MAY BE HEAVY ENOUGH TO
CAUSE LOCALIZED FLOODING INTO THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
34
In the hours before
Special weather statement, Aug 28, 10:01 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1101 AM EDT WED AUG 28 2013
PAZ022-023-073-074-281600-
ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
1101 AM EDT WED AUG 28 2013
...A THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT EASTERN
WESTMORELAND...SOUTH CENTRAL ARMSTRONG AND SOUTHWESTERN INDIANA
COUNTIES...
AT 1058 AM EDT...A THUNDERSTORM WAS LOCATED 3 MILES WEST OF
SALTSBURG...MOVING SOUTHEAST AT 25 MPH.
VERY HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
SALTSBURG... NEW ALEXANDRIA... LATROBE...
BLAIRSVILLE... DERRY... LIGONIER...
NEW FLORENCE... LAUREL MOUNTAIN STATE PARK...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4036 7899 4023 7909 4019 7912 4015 7916
4011 7918 4010 7919 4011 7920 4008 7926
4050 7962 4062 7949 4040 7897Event by event
15 flood, 3 heavy rain, 2 thunderstorm wind, 1 flash flood, 1 debris flow. Local standard time, as filed.
Flood, Venango
- When
- August 28, 11:00 AM EST to 5:45 PM EST
- Where
- Venango County, 1.48 mi NNE of Rocky Grove to 0.76 mi N of Dempseytown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.440, -79.810
Emergency manager reported that widespread flooding was occurring over 5 municipalities. There were 16 roadways flooded and 3 completely closed due to several feet of water. Rainfall rates were reported to be 1.50 per hour and 2.60 inches reported to have fallen in Dempseytown in three hours.
Flood, Indiana
- When
- August 28, 11:02 AM EST to 6:15 PM EST
- Where
- Indiana County, 1.72 mi WNW of White to 2.26 mi W of White
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.490, -79.450
The Department of Highways reported ponding of water on Route 286 in Saltsburg Boro.
Heavy Rain, Venango
- When
- August 28, 11:04 AM EST
- Where
- Venango County, 1.24 mi ESE of Dempseytown
- Reported by
- Other Federal Agency
- Coordinates
- 41.510, -79.780
Local federal agency reported 1.5 inches in one hour and 2.6 inches in three hours.
Flood, Indiana
- When
- August 28, 11:05 AM EST to 6:15 PM EST
- Where
- Indiana County, 3.82 mi W of Strangford to 3.57 mi NW of Strangford
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.432, -79.293
Trained spotter reported several inches of water on Route 22 in Blairsville.
Heavy Rain, Venango
- When
- August 28, 11:07 AM EST
- Where
- Venango County, 0.52 mi E of Cooperstown
- Reported by
- CoCoRaHS
- Coordinates
- 41.500, -79.870
Local observer reported 2.31 inches of rain in the past 4 1/2 hours.
Flood, Westmoreland
- When
- August 28, 11:18 AM EST to 7:00 PM EST
- Where
- Westmoreland County, 1.47 mi S of Avonmore to 1.62 mi NNW of Saltsburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.509, -79.466
Route 981 is flooded and closed between Mercer Hill Road and Substation Road.
Flood, Butler
- When
- August 28, 2:35 PM EST to 5:45 PM EST
- Where
- Butler County, 0.98 mi SSE of Bruin to 1.55 mi ENE of Bruin
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.057, -79.743
Trained spotter reported that Route 268 in Bruin is closed due to flooding. In addition, flooding has been reported in Petrolia.
Flood, Butler
- When
- August 28, 2:35 PM EST to 5:45 PM EST
- Where
- Butler County, 1.15 mi N of Chicora to 1 mi SSW of Chicora
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.967, -79.730
Trained spotter reported road and basement flooding in Chicora.
Flood, Westmoreland
- When
- August 28, 2:35 PM EST to 6:30 PM EST
- Where
- Westmoreland County, 2.08 mi ENE of Wilpen to 1.45 mi NE of Waterford
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.286, -79.161
Trained spotter reported that Route 711 was flooded in Ligonier.
Thunderstorm Wind, Fayette
- When
- August 28, 2:50 PM EST
- Where
- Fayette County, 1.06 mi E of Mill Run
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 39.950, -79.450
State official reported trees down in Springfield Township.
Thunderstorm Wind, Fayette
- When
- August 28, 3:00 PM EST
- Where
- Fayette County, 0.53 mi E of Ohiopyle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- State Official
- Coordinates
- 39.870, -79.490
State official reported trees down.
Flash Flood, Armstrong
- When
- August 28, 3:00 PM EST to 6:15 PM EST
- Where
- Armstrong County, Apollo to 0.63 mi SE of Christy Manor
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.580, -79.570
Flash flooding caused several roads to be closed in southern Armstrong County, including Route 66 from Ford City southward. 4 feet of water was over Route 66th in Apollo causing tractor trailers to get stuck. In addition, several residents on Glade Run Road had to evacuate their residences by boat. In total, over 200 homes sustained flood damage, mainly to basements.
Flood, Westmoreland
- When
- August 28, 3:15 PM EST to 6:30 PM EST
- Where
- Westmoreland County, 3.05 mi SSW of Roaring Run to 3.4 mi S of Roaring Run
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.027, -79.394
State official reported that Back Creek Road was closed due to flooding.
Flood, Fayette
- When
- August 28, 3:15 PM EST to 6:30 PM EST
- Where
- Fayette County, 1.67 mi W of Indian Head to 1.28 mi ENE of Sagamore
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.016, -79.431
State official reported that Indian Creek Valley Road was closed due to flooding.
Flood, Fayette
- When
- August 28, 3:15 PM EST to 6:15 PM EST
- Where
- Fayette County, 0.14 mi E of Pennsville to 0.49 mi SSE of Everson
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.070, -79.567
Local newspaper reported that Everson Valley Road was washed out due to flooding.
Flood, Armstrong
- When
- August 28, 3:15 PM EST to 6:15 PM EST
- Where
- Armstrong County, 1.04 mi NNE of Boggsville to 0.43 mi N of Boggsville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.765, -79.666
The public reported that several people were being rescued from flooded homes along Buffalo Creek on South Scenic Road. In addition Iron Bridge Road was also closed.
Heavy Rain, Armstrong
- When
- August 28, 3:30 PM EST
- Where
- Armstrong County, 0.69 mi N of Bradys Bend
- Reported by
- Trained Spotter
- Coordinates
- 41.010, -79.630
Trained spotter reported 3.10 inches of rain fell through this afternoon.
Flood, Westmoreland
- When
- August 28, 4:00 PM EST to 7:00 PM EST
- Where
- Westmoreland County, 0.47 mi ESE of New Alexandria to 0.84 mi NNW of Bradenville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.396, -79.413
State official reported that Route 981 was closed in Derry Township due to flooding.
Flood, Westmoreland
- When
- August 28, 4:00 PM EST to 7:00 PM EST
- Where
- Westmoreland County, 0.4 mi NNW of Donegal to 1.28 mi NNE of Jones Mills
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.125, -79.384
State official reported that Route 711 was closed near Donegal due to flooding.
Flood, Westmoreland
- When
- August 28, 4:00 PM EST
- Where
- Westmoreland County, 0.52 mi E of East Vandergrift to 0.69 mi SSW of Oklahoma
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.600, -79.560
State official reported numerous roads closed due to flooding across Allegheny Township.
Flood, Westmoreland
- When
- August 28, 4:10 PM EST to 7:10 PM EST
- Where
- Westmoreland County, 0.91 mi NNE of Luxor to 0.83 mi WNW of Luxor
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 40.341, -79.461
Amateur radio reported that Little Brabtree Creek near Luxor is out of it's banks and flooding basements and property.
Debris Flow, Westmoreland
- When
- August 28, 5:00 PM EST to 5:30 PM EST
- Where
- Westmoreland County, 0.71 mi SSE of Gosser Hill to 0.46 mi SSE of Gosser Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.611, -79.593
Emergency manager reported a land slide onto Whiteys Road at School Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in South Dakota, August 28, 2013$252,000 · 1.75 in hail · 3 events
- Flash Flooding and Damaging Wind in West Virginia, August 28, 2013$142,000 · 50 kt wind · 8 events
- Flash Flood in New Hampshire, August 28, 2013$100,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, August 28, 2013$85,000 · 65 kt wind · 3 events
- Flash Flood in Vermont, August 28, 2013$50,000 · 1 event
- Damaging Winds and Lightning Strike in Kentucky, August 28, 2013$30,000 · 50 kt wind · 3 events
- Flash Flood in New York, August 28, 2013$25,000 · 1 event
- Damaging Wind in Ohio, August 28, 2013$25,000 · 50 kt wind · 1 event
- Flash Flood in Maine, August 28, 2013$25,000 · 1 event
- Damaging Winds in Montana, August 28 to 30, 201362 kt wind · 16 events
- Hail and Damaging Winds in Montana, August 28, 20131.5 in hail · 12 events
- Damaging Winds in Connecticut, August 28, 2013$14,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475892, 475897, 475887, 475898, 475888, 475909, 475893, 475894, 475899, 475890, 475891, 475924, 475895, 475896, 475900, 475908, 475889, 475910, 475911, 475912, 475914, 475915.